Top drugs linked to serious adverse events


graph made of medicines

Adverse drug events with commonly prescribed medicines need to be monitored, say researchers

A US study has found that adverse drug events (ADEs) from potentially inappropriate medicines occurred frequently among older adults and steadily increased over 13 years.

Researchers Sharon Park (Notre Dame of Maryland University School of Pharmacy, Baltimore) and Bao Tran Luu (Philadelphia College of Osteopathic Medicine) collected data on ADEs associated with potentially inappropriate medicines among adults aged ≥65 years, reported to the US Food and Drug Administration (FDA) between 1 January 2004 and 31 December 2017.

There was a total 68,762 ADEs reported—80.4% of which were “serious” ADEs, according to the Journal of Pharmacy Practice and Research article.

This included 12,723 deaths, 1,057 disabilities, 35,076 hospitalisations and 19,411 other serious outcomes.

A nearly eight-fold increase was seen in the number of serious injuries, death, hospitalisation and disability associated with medications over the 13-year study period.

The top nine medications with more than 1,000 reports of serious ADEs during any year between 2004 and 2017 were: rivaroxaban, apixaban, estrogen, digoxin, warfarin, eszopiclone, alprazolam, zolpidem and lorazepam.

The anticoagulant class had the highest percentage of ADEs with death outcomes, comprising 57.3% of deaths caused by ADEs.

Among them, rivaroxaban had the highest percentage of death (78%), followed by apixaban (10%), warfarin (7%) and dabigatran (1%).

“Anticoagulants were one of the most frequently identified categories of drug classes with death, disability, or other serious outcomes,” write Dr Park and Luu.

“This finding was somewhat anticipated because anticoagulants are known to have serious ADRs such as bleeding.

“There is a potential that the nature of the disease being treated is a confounding factor of the reported deaths and disabilities,” they added, considering 9% of the US population aged 80 years or older has atrial fibrillation for which an anticoagulant is prescribed.

Meanwhile two benzodiazepine drugs (alprazolam, lorazepam) and zolpidem were among the top 10 drugs reported with disability.

“The influence of other medications or factors on the ADEs cannot be entirely ruled out and may have potentiated negative effects,” the authors highlighted.

“Additionally, 37.2% of the reports were submitted by patients themselves, which may be subject to information bias including recall bias, observer bias, and misclassification bias.”

Overall, “there has been a dramatic increase in the number of ADEs reported to [the FDA reporting system], especially during 2014-17,” said the researchers.

“Our study highlights the need for monitoring and management of ADEs especially with commonly prescribed medications,” they concluded.

The Journal of Pharmacy Practice and Research is the flagship journal of The Society of Hospital Pharmacists of Australia (SHPA). See the study here

Previous Woman dies after COVID vaccination
Next Flu vaccine reminder

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply